Even at low doses; higher doses increase risk three-fold and hypnotics/sedatives increase further
FRIDAY, Jan. 20 (HealthDay News) -- Even at low doses, selective serotonin reuptake inhibitors (SSRIs) increase the risk of injuries due to falls in elderly dementia patients, and the risk increases further at higher doses and when hypnotics and sedatives are added, according to a study published online Jan. 18 in the British Journal of Clinical Pharmacology.
Carolyn S. Sterke, M.Sc., of the Erasmus University Medical Center in Rotterdam, Netherlands, and colleagues conducted a study of 248 nursing home residents with dementia to investigate whether a dose-response relationship existed between SSRIs and injurious falls. Data on drug use and falls resulting in injuries were collected for a total of 85,074 person-days.
The researchers found that, at a quarter of the defined daily dose of SSRI, the risk of injurious fall increased by 31 percent. At a half of the defined daily dose, this risk increased by 73 percent. At the full defined daily dose, the risk of falls was three-fold higher, and when a hypnotic or sedative drug was given concomitantly, the risk of injurious fall was higher still.
"Even at low doses, SSRIs are associated with increased risk of an injurious fall in nursing home residents with dementia. Higher doses, which were most prevalent in our study population, increased the risk further, with a threefold risk at 1.00 defined daily dose. The use of a SSRI in combination with a hypnotic or sedative further increased the risk," the authors write.